Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 14, 2004, 3:14 PM EDT for Stafford County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 14, 2004, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Stafford County, VA
The radar
The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 12:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 141914 TORLWX VAC179-142000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR STAFFORD COUNTY IN NORTHERN VIRGINIA * UNTIL 400 PM EDT. * AT 314 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER GARRISONVILLE...MOVING EAST AT 15 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STAFFORD. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES LAT...LON 3857 7746 3846 7754 3837 7731 3847 7728 $$ MANNING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:00 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED JUL 14 2004 .SHORT TERM (TONIGHT AND THURSDAY)... ...TORNADO WATCH #630 THROUGH 7 PM... RADAR VERY ACTIVE RIGHT NOW. STRONG TO SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE TO THE CHESAPEAKE BAY THIS AFTERNOON. STORMS HAVE PRODUCED HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL ACROSS THE FORECAST AREA (FOR PRELIMINARY REPORTS SEE WBCLSRLWX). MAIN FORECAST PROBLEM FOR THE SHORT TERM WILL BE WHEN WILL THE STORMS MOVE EAST OF THE AREA THIS EVENING AND THE WINDS EXPECTED THURSDAY BEHIND THE FRONT. CURRENT INDICATIONS SHOW THAT MOST OF THE ACTIVITY SHOULD END BETWEEN 23 AND 01Z. WILL GO WITH CHANCE POPS THROUGH EARLY EVENING AND DECREASE TO SLIGHT CHANCE AFTER THAT. THURSDAY WILL BE A TRANSITION DAY. DECREASING RELATIVE HUMIDITY. WINDS WILL AVERAGE TO 10 15 MPH ACROSS THE AREA WITH SOME 15 TO 20 MPH SPEEDS ON THE RIDGE TOPS. VORT LOBE SWINGING THROUGH TOMORROW WILL ALSO BRING SOME CLOUDS MAINLY TO THE NORTHERN TIER OF ZONES. && .AVIATION...SCATTERED TSRA THROUGH LATE AFTERNOON WILL BE THE MAIN AVIATION CONCERN THROUGH 03Z. THE INCREASED WINDS SHOULD HELP TO LIMIT FOG DEVELOPMENT TONIGHT. && .MARINE...NO FLAGS THROUGH 15/23Z. WINDS WILL AVERAGE 15KT TONIGHT THROUGH THURSDAY. && .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY... NO MAJOR CHANGES TO THE FORECAST WERE MADE FOR THIS PACKAGE. MAIN CONCERN STILL REVOLVES AROUND THE APPROACHING BOUNDARY FOR THE LATTER HALF OF THE WEEKEND...INTO EARLY NEXT WEEK. 500MB TROUGH WILL CONTINUE OVER THE EAST COAST AREAS THROUGH THE PERIOD. SEVERAL HARD TO TIME AND TRACK SHORTWAVES ARE STILL PROGGED TO ROUND THE BASE OF THE TROUGH WEDNESDAY. AT THE SURFACE FRONTAL BOUNDARY LOOKS TO HANG UP TO THE SOUTH OF THE FORECAST AREA....WITH A SURFACE WAVE DEVELOPING BY MONDAY AND MOVING NORTHEAST ALONG THE BOUNDARY. STILL NOT TOO CONFIDENT ON THE EVOLUTION OF THIS SYSTEM...AS THE GFS HAS A SLIGHTLY DIFFERENT SOLUTION FROM YESTERDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLASH FLOOD WATCH THROUGH 8 PM. MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014. VA...NONE. WV...NONE. MARINE...NONE. .SHORT TERM/AVIATION...CPW .LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 14, 9:05 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 AM EDT WED JUL 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 905 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE. IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD WATCH IN EFFECT UNTIL 8 PM EDT. DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 8 PM. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING. WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DRM/CPW/NWL
In the hours before
Special weather statement, Jul 14, 11:53 AM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1153 AM EDT WED JUL 14 2004 VAZ026-027-141700- ROCKINGHAM VA-SHENANDOAH VA- 1153 AM EDT WED JUL 14 2004 ...STRONG THUNDERSTORM MOVING INTO NORTHERN ROCKINGHAM AND SOUTHERN SHENANDOAH COUNTIES... AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BROADWAY...MOUNT JACKSON...NEW MARKET AND TIMBERVILLE WILL BE AFFECTED BY THIS STORM THROUGH 100 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, Jul 14, 1:10 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL SPERRYVILLE 38.67N 78.25W
07/14/2004 0.75 INCH RAPPAHANNOCK VA TRAINED SPOTTER
SPOTTER REPORT. 50 MPH WINDS AS WELL.
&&
MANNINGLocal storm report, Jul 14, 1:23 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
123 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND DMG LURAY 38.66N 78.46W
07/14/2004 PAGE VA FIRE DEPT/RESCUE
TREES DOWNED.
&&
MANNINGLocal storm report, Jul 14, 2:08 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG HUME 38.83N 78.00W
07/14/2004 FAUQUIER VA FIRE DEPT/RESCUE
TREE DOWN IN HUME.
&&
MANNINGLocal storm report, Jul 14, 2:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL WARRENTON 38.72N 77.80W
07/14/2004 1.75 INCH FAUQUIER VA AMATEUR RADIO
HAM RADIO REPORT
&&
MANNINGLocal storm report, Jul 14, 3:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG MIDDLEBURG 38.97N 77.74W
07/14/2004 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWNED
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:38 PM EDT | Severe Thunderstorm Warning | LWX | Page | 52 min |
| Jul 14, 12:55 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 65 min |
| Jul 14, 1:24 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 66 min |
| Jul 14, 1:29 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 61 min |
| Jul 14, 1:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 14, 1:45 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 60 min |
| Jul 14, 1:50 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 70 min |
| Jul 14, 2:02 PM EDT | Special Marine Warning | LWX | 58 min | |
| Jul 14, 2:05 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax, City of Falls Church | 55 min |
| Jul 14, 2:36 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Stafford | 69 min |
| Jul 14, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria | 39 min |
| Jul 14, 2:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jul 14, 3:17 PM EDT | Flash Flood Warning | LWX | Fauquier | 3 hr |
| Jul 14, 3:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Jul 14, 3:43 PM EDT | Severe Thunderstorm Warning | LWX | King George | 62 min |
| Jul 14, 4:04 PM EDT | Special Marine Warning | LWX | 56 min | |
| Jul 14, 4:07 PM EDT | Special Marine Warning | LWX | 113 min | |
| Jul 14, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 52 min |
| Jul 14, 4:42 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 14, 5:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jul 14, 5:58 PM EDT | Special Marine Warning | LWX | 62 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.